Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Lubbock, TX

June 1, 2012Briscoe County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 1, 2012, 6:47 PM CDT for Briscoe County, Swisher County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 6:47 PM CDT (23:47 UTC)
Expired
Jun 1, 2012, 7:45 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Briscoe County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:55 PM CDTHAIL 1.758 N Mackenzie Reservoir, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 6:22 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS54 KLUB 012347
SVRLUB
TXC045-437-020045-
/O.NEW.KLUB.SV.W.0153.120601T2347Z-120602T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 745 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL   
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS  
  WERE LOCATED ABOUT 25 MILES NORTH OF MACKENZIE RESERVOIR...OR 
  24 MILES NORTHEAST OF TULIA...AND MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE MACKENZIE
  RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3474 10099 3454 10105 3450 10166 3475 10173
      3475 10172 3475 10101
TIME...MOT...LOC 2345Z 328DEG 14KT 3496 10138 3482 10153

$$

MEADOWS
3 follow-up statements
895 
WWUS54 KLUB 020011
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT FRI JUN 1 2012

TXC045-437-020045-
/O.CON.KLUB.SV.W.0153.000000T0000Z-120602T0045Z/
SWISHER TX-BRISCOE TX-
711 PM CDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BRISCOE AND NORTHEASTERN SWISHER COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG 10 MILES NORTH OF 
WAYSIDE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MACKENZIE RESERVOIR AND MACKENZIE RESERVOIR.

LAT...LON 3453 10121 3450 10166 3475 10173 3475 10127
TIME...MOT...LOC 0010Z 328DEG 14KT 3488 10132 3474 10147

$$

MEADOWS
051 
WWUS54 KLUB 020020
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT FRI JUN 1 2012

TXC045-437-020045-
/O.CON.KLUB.SV.W.0153.000000T0000Z-120602T0045Z/
SWISHER TX-BRISCOE TX-
720 PM CDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BRISCOE AND NORTHEASTERN SWISHER COUNTIES UNTIL 745 PM CDT...

AT 716 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING  
LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS 
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF 
WAYSIDE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MACKENZIE RESERVOIR.

LAT...LON 3453 10121 3450 10166 3475 10173 3475 10127
TIME...MOT...LOC 0020Z 328DEG 14KT 3485 10129 3471 10144

$$

MEADOWS
975 
WWUS54 KLUB 020038
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT FRI JUN 1 2012

TXC045-437-020048-
/O.EXP.KLUB.SV.W.0153.000000T0000Z-120602T0045Z/
SWISHER TX-BRISCOE TX-
738 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRISCOE AND
NORTHEASTERN SWISHER COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3453 10121 3450 10166 3475 10173 3475 10127
TIME...MOT...LOC 0038Z 328DEG 14KT 3479 10124 3465 10139

$$

MEADOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:19 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 1, 3:19 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT FRI JUN 1 2012

.SHORT TERM...
FORECAST FOCUSED AROUND THUNDERSTORM CHANCES TONIGHT AND AGAIN
SATURDAY...WITH THE PROSPECTS OF SEVERE STORMS /FAVORING THE
NORTHERN ZONES/ THIS EVENING AND AGAIN ON SATURDAY. DECENT LOW-LEVEL
MOISTURE HAS NOW RETURNED TO THE ENTIRE FA...AS DEWPOINT HAVE RISEN
INTO THE LOWER TO MIDDLE 50S. IN ADDITION...TEMPERATURES HAVE
CLIMBED WELL INTO THE 80S YIELDING MLCAPE AOA 1000 J/KG FOR ALL BUT
THE EXTREME EASTERN ZONES. HOWEVER...SOME CIN REMAINED IN PLACE AS
OF THE 19Z OA FROM SPC...AND THIS IS REFLECTED IN THE BENIGN CU
FIELD THAT HAS DEVELOPED THUS FAR ACROSS THE CAPROCK INTO THE
SOUTHERN TEXAS PANHANDLE. SOME WEAK SFC CONVERGENCE WAS NOTED
THROUGH THE EASTERN TX PANHANDLE AS WELL AS ACROSS THE OK PANHANDLE.
IT REMAINS UNCERTAIN IF THE CLOSER AREA OF CONVERGENCE WILL RESULT
IN CI...BUT IF IT DOES...MODEST NORTHWEST FLOW ALOFT WILL CARRY THE
CONVECTION INTO THE NORTHEAST ZONES LATE THIS AFTERNOON OR EARLY
THIS EVENING. THE COMBINATION OF SHEAR AND INSTABILITY WILL SUPPORT
SEVERE CONVECTION /INCLUDING SUPERCELLS/ CAPABLE OF LARGE HAIL AND
DAMAGING WINDS. OF GREATER CONFIDENCE IS IN ACTIVITY...ALREADY
DEVELOPING ACROSS THE OK PANHANDLE...CONTINUING TO EXPAND /PERHAPS
INTO A SMALL MCS/ AS IT TRACKS SOUTH-SOUTHEASTWARD. THIS ACTIVITY
COULD THREATEN OUR NORTHERN ZONES BY 2-3Z...THOUGH WANING
INSTABILITY WITH TIME LEAVE THE SOUTHWARD EXTEND OF THE CONVECTIVE
PUSH SOMEWHAT IN QUESTION. THEREFORE...HAVE TAPERED EVENING POPS
FROM AROUND 60 PERCENT NORTHEAST ZONES TO 15 PERCENT ACROSS THE
SOUTHWEST ZONES. INCREASING SOUTHERLY LLJ TONIGHT COULD KEEP SOME
ELEVATED ACTIVITY GOING OVERNIGHT /FAVORING THE NORTHEAST
ZONES/...WHERE CHANCE POPS HAVE BEEN MAINTAINED AFTER 6Z.
NORTHWESTERLY FLOW ALOFT WILL BACK TO QUASI-ZONAL BY LATE SATURDAY
AS A DISTURBANCE EMERGES ACROSS THE CENTRAL HIGH PLAINS AND DRIVES
ANOTHER ROUND OF CONVECTION. AT THE SFC...A RESIDUAL BOUNDARY FROM
TONIGHT/S STORMS WILL LIKELY BE IN OR NEAR THE NORTHERN ZONES AND
COULD BE THE FOCUS FOR ADDITIONAL CI SATURDAY AFTERNOON...THOUGH THE
EXACT LOCATION IS SUBJECT TO CHANGE DEPENDING ON HOW STORMS PLAY OUT
TONIGHT. NORTH OF THE BAROCLINIC BOUNDARY BACKED FLOW AND STRONG
INSTABILITY WILL DEVELOP...SUPPORTIVE OF ANOTHER ROUND OF SEVERE
WEATHER. FURTHER SOUTH...CONVERGENCE ALONG A SFC TROUGH EXTENDING
SOUTHWARD FROM A SFC LOW ACROSS EAST-CENTRAL NM COULD YIELD
ISOLATED/SCATTERED HIGH BASED STORMS. HENCE...HAVE INCREASED POPS TO
CHANCE CATEGORY ACROSS THE NW/N ZONES TOMORROW AFTERNOON. LOWS
TONIGHT WILL BE PRIMARILY IN THE 60S...WITH HIGHS TOMORROW GENERALLY
IN THE 90S.

&&

.LONG TERM...
ONGOING PRECIP SATURDAY AFTN INTO SATURDAY EVENING WILL CONTINUE
TO JUSTIFY CHC POPS ACROSS THE NRN ZONES BEFORE DISSIPATING BY
LATE EVENING. UPPER RIDGE THEN PROGGED TO BUILD OVER THE PLAINS BY
SUNDAY...ALTHOUGH LOOKING LIKE IT WILL NOT YET BE STRONG TO SHUT
OFF PRECIPITATION SUNDAY WITH 12Z MODEL RUNS CONTINUING TO SHOW
POTENTIAL FOR TSRA TO DEVELOP ALONG THE DRYLINE LATE IN THE DAY.

BEYOND SUNDAY MODELS BEGIN TO HAVE PROBLEMS. THE FIRST IS WITH THE
STRENGTH AND DURATION OF THE RIDGE AS THE GFS KEEPS RIDGING IN
PLACE THROUGH THE WEEK WHILE THE ECMWF FLATTENS THE RIDGE WITH A
SIGNIFICANT SHORT WAVE TROUGH THAT IS PROGGED TO MOVE ACROSS THE
GREAT BASIN. DEEPER WESTERLY FLOW WITH THAT SCENARIO MAY KICK THE
DRYLINE PRETTY FAR TO THE EAST...PARTICULARLY BY WEDNESDAY. SECOND
ISSUE IS THE AMOUNT OF MOISTURE TRAPPED IN THE RIDGE...BUT MORE
IMPORTANTLY ANY WEAKNESSES THAT GET CAUGHT IN THE RIDGE. THE GFS
WHICH PREVIOUSLY WAS ATTEMPTING TO BRING THE CURRENT BAJA LOW OVER
THE AREA KEEPS THAT FEATURE SOUTH BUT DOES BRING A LOW INTO THE
AREA FROM THE NW WITH SOME CONVECTION MONDAY NIGHT THEN KEEPS IT
TRAPPED AND AIDING PRECIP GENERATION THROUGH THE WEEK. THE SOURCE
OF THIS LOW APPEARS TO BE CONVECTIVE AND MAY BE CONVECTIVE
FEEDBACK IN THE MODEL THAT THEN IS MAINTAINED BY THE MODEL IN AREA
OF WEAK MID LEVEL FLOW. FOR NOW THIS SOLUTION SEEMS NEBULOUS AND
AN OUTLIER. THIRD ISSUE IS THE POTENTIAL FOR A COLD FRONT TO MOVE
INTO THE AREA IN A BACKDOOR FASHION THEN HANG ON ACROSS THE AREA
FOR SEVERAL DAYS. BOTH THE GFS AND ECMWF SHOW SOMETHING LIKE THIS
OCCURING ALTHOUGH THE TIMING DIFFERS. BIG QUESTION WITH THIS
POSSIBILITY IS THE RIDGE AND ITS STRENGTH. AS A RESULT COULD PUT
AT LEAST SLIGHT CHANCE POPS IN AREAWIDE EACH DAY OF THE WEEK. NOT
SURE THAT IS THE WAY TO GO AT THIS POINT GIVEN THE SEVERAL AREAS
OF UNCERTAINTY SUMMARIZED ABOVE. FOR NOW NO SIG CHANGE TO THE FCST
BEYOND SUNDAY FAVORING 00Z MEXMOS OVER 12Z UNTIL A MORE DISTINCT
TREND CAN BE OBSERVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  93  61  97  61 /  40  30  30  10  10
TULIA         61  92  64  97  65 /  50  30  30  20  10
PLAINVIEW     64  94  66  97  66 /  30  20  30  20  20
LEVELLAND     65  97  66  99  66 /  20  20  20  20  10
LUBBOCK       66  97  68  99  68 /  20  20  20  20  20
DENVER CITY   66  96  66  99  66 /  20  20  20  10  10
BROWNFIELD    66  97  66  99  66 /  20  20  20  20  10
CHILDRESS     64  95  67 100  70 /  60  20  30  20  20
SPUR          66  96  67  98  68 /  20  20  20  20  20
ASPERMONT     68  96  69  97  71 /  20  10  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/07
Hazardous weather outlook, Jun 1, 11:42 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT FRI JUN 1 2012

TXZ021>044-021645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
MUCH OF THE SOUTH PLAINS AND ADJACENT ROLLING PLAINS. A WEAK
FRONTAL BOUNDARY WILL CONTINUE TO EDGE INTO THE NORTHWESTERN
PANHANDLE. THIS WILL BE THE INITIAL FOCUS FOR STRONG AND SEVERE
THUNDERSTORM DEVELOPMENT. NORTHWESTERLY WINDS ALOFT WILL CARRY
THESE STORMS OUT OF THE PANHANDLE INTO GENERALLY THE EXTREME
SOUTHEASTERN PANHANDLE...NORTHEASTERN SOUTH PLAINS...AND NORTHERN
ROLLING PLAINS...WITH SOME SOUTHWESTERN DEVELOPMENT LATE THIS
EVENING. GIVEN MODERATE TO HIGH INSTABILITY THE PRIMARY THREAT
WILL BE LARGE HAIL OF UP TO GOLF BALL SIZE OR LARGER...AND TO A
LESSER EXTENT WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY MOVE FROM NORTHEASTERN
NEW MEXICO INTO THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND NORTHWESTERN SOUTH PLAINS LATE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.